Hey everyone! As most of you long timers know, I have been off subs now for well over a year. I believe around 1 year and 8 months or so. April of 2015...that seems like such a long time ago.
I am writing to throw this out there in the hopes it will help someone, while allowing me to get it off my chest.
I'll try to keep this as short as possible, but its likely gonna get long..... I got off subs after many years on. Everything was going really well for a while...Until it wasnt. While I cant narrow it down exactly, around sept of 2015 I re-injured my lower back. This had happened many years ago...and it was super painful. They never did pinpoint the issue back then, but after one cortisone shot, I was back to my good old self. God I wish that was the case the second time.
This time, It progressively got worse. I spent nights laying on the living room floor. Not sleeping because my back would be spasming so bad it felt like a dull knife was slowly and repeatedly being drawn through my lower back/ribs. I tried everything. Massage. Stretching. Muscle Stim. Epsom Salt baths. More Massage. Had X-rays. Had a CT Scan. Had an MRI. All inconclusive. I had 4-5 cortisone shots over the course of a few months. All cash out of pocket. I stayed on gabapentin throughout my detox from subs and for the months after and then they continued it, because the doctors thought it was nerve pain. It was some of the most prolonged severe pain I've been in. It had an affect on my marriage. It had an effect on work. It affected everything I loved to do. I still tried to do the things I loved..But a flat 2 mile "hike" with my family had me in literal tears. Nothing helped.
It couldn't have come at a worse possible time. Under a year off of a highly powerful narcotic, after years and years of RX'd pain pills for spinal issues.... and there I was. I denied any extremely powerful narcotics. I thought I could beat it. But I gave in. The doctors put me on tramadol. It didn't really help much, but it did take a tiny edge off the sharp spasms. I think I was on tramadol, gabapentin, and sometimes flexiril for 3 months or so. I should have known better. I should of told the doctors I couldn't take that crap. The good thing was, I stopped taking the gabapentin, with no ill effect. (Which I had been nervous about for quite some time). Problem was I was now taking tramadol. By no means a lot...but daily as prescribed. I was told it could be a pinched nerve, but due to the severe pain and spasm that it was likely I tore a muscle in my lumbar area and they just couldn't see it on any of the tests. Ive had a tough life pain wise... I've had a lot of surgeries/injuries. I know pain...and from around noon time until I was able to finally fall asleep...on the 1-10 scale we all know so well - this was knocking on the 10. The only time it would subside would be if I laid still on my back on a hard surface for 20-30 minutes, or if I had actually been able to sleep it would feel decent in the mornings typically until I was on my way to work. Then the spams would start. It frequently took everything I had to shower and be able to dry myself off, it would be so painful.
It was around March, when I took on a remodel job. I fought through the pain when we began demo. I was still taking tramadol, and flexiril at night. I was busting my butt...physical and mentally. A couple weeks of hard work went by, and man....I had a decent stretch of like 2-3 days where the pain wasn't bad. Those days turned into a week....2 weeks.. a month! And here I am today, in December and all of the severe pain has subsided. I cant tell you why or what....but it seemed like working hard actually helped heal whatever was going on. I can remember the exact moment I last took 5 minutes to lay down on my back to ease the pain one day during demo. I can tell you the exact spot in that house. Who was present. And that it was an overcast day. It was such a terrific day.
So thats the story. And here is the problem. Sometime in around May-early june, Once my back began feeling better...I became so utterly fearful of withdrawing from the tramadol. I stopped taking it, and whether it was mental or real....the next morning I woke with that tight feeling in my chest. Anxiety. I started sneezing later that day. I got restless. Was I truly going to have to go through opiate withdrawals all over again? No no no...I remembered that I had once tried kratom when I didn't get my sub rx refilled on time. It didn't really work all that great when I was on 16 MG of suboxone...but maybe it will help with this tramadol stuff.
It did. It still does. I am still taking it daily and currently obsessing about stopping it and how I am going to have to go through this all again to some extent. It will likely be easier on me physically, but right now it is taking one hell of a mental toll. I am ashamed. And I am afraid.
I think I am only taking like 1.5 grams 4 times a day right now, which isn't much compared to some who take this god awful green crap. But I still feel those all too familiar feelings creeping in if I dont take it. God....life is fun, isnt it!?
For those of you recently clean off subs....keep your guard up. I know I didn't ask for this...but I dont think I truly ever tried to do anything about it.
“The mind is its own place, and in itself can make a heaven of hell, a hell of heaven..”
― John Milton